SocialPhobiaWorld.com  
     

Home Today's Posts Register Search Today's Posts Mark Forums Read
 
Go Back   SocialPhobiaWorld.com > Social Anxiety Disorder Forums > Social Anxiety Forum
 
Search this Thread
Old 1 Week Ago
Louco's Avatar
Intermediate User
 

I have been using Ritalin for ADHD for at least 10 years now. I have seen many psychiatrists and neurologists during this time, most of them were very capable and diligent doctors who required to know a lot about my life and symptoms before giving me the prescription for the first time, and usually asking for blood tests and CTs afterwards.

However, I went to a cardiologist for the first time some days ago for another unrelated issue, and he told me something everyone taking this kind of meds should know, but all those capable doctors that I mentioned never warned me about: if those medications mess with your heart, like making it constantly beat faster for no reason, or you have sudden spikes in your heart rate, you should exercise to make your heart stronger to deal with all the extra effort being induced by those drugs, because it can get hurt and weak with time otherwise. (Make sure it's not something else causing the problem and you absolutely need the medication, though. A stronger heart lower the risks of having problems, but it's still being pushed to work harder than needed everyday in this case.). I'm worried about this, I think people under their 30's will hardly seek a cardiologist, the doctors prescribing those drugs must warn their patients.

To give more details: I had an ECG with Holter and a cardiac stress test. The results show that my heart is constantly beating faster than normal, even when I'm resting, and I experience intense spikes right after using the medication, but also along the day without apparent reason. I already knew this though, I can actually feel it all very clearly and I have been concerned for a while, but since I'm in my early 30's and heart issues are more common later on, I wasn't really thinking about looking into this right now.

Turns out I should have been taking special care of my heart since I started treating my ADHD. As I said earlier, the doc tells me this constant accelerated heart rate can eventually weaken and damage the heart. If you take meds that have this kind of side-effect, you need to exercise to make your heart stronger so it's capable of making all that effort, or it will strain itself and become weaker with time, which can bring all sorts of problems. He told me to go to the gym instead of exercising by myself, since I would get proper help about what kind of workout would be the best for me, but after I said it would be difficult since I don't have the money for that at the moment, he suggested walking in a park until I can afford for it, so I guess it's nothing too specific or exhausting.

However, he told me it takes 2 years for your heart to get stronger, and you won't notice your heart getting weaker until it's too late. You go straight from your usual tachycardia to heart failure. It's hard to say how long it takes, but even if it's decades, I want to keep my heart as healthy as possible, and I wish at least one of my past doctors warned me about this at some point.
Louco is offline  
Old 1 Week Ago
Bronson99's Avatar
Expert User
 

Interesting. Obviously the drugs you are talking about are potent stimulants.

But caffeine is also a CNS stimulant. And yet, I haven't heard anything concerning about prolonged daily use in any form (apart from excessive use of strong energy drinks.)

Some evidence suggests coffee and tea may be good for the heart, in fact.

Hmm.
Bronson99 is offline  
Old 4 Days Ago
Louco's Avatar
Intermediate User
 

Quote:
Originally Posted by Bronson99 View Post
Interesting. Obviously the drugs you are talking about are potent stimulants.

But caffeine is also a CNS stimulant. And yet, I haven't heard anything concerning about prolonged daily use in any form (apart from excessive use of strong energy drinks.)

Some evidence suggests coffee and tea may be good for the heart, in fact.

Hmm.
It''s interesting that you brought this up, we actually talked about coffee when the subject was my eating habits, but he just told me to drink it with milk and in moderation. He didn't outright say it could cause problems, but he implied too much could make them worse, I guess? I actually should have asked more questions about it.

I'm already lactose intolerant and can't eat fat because of gallstones though, I'm not giving up my coffee. :(
Louco is offline  
Post Reply
Thread Tools Search this Thread
Search this Thread:

Advanced Search


Similar Threads to Important advice for those using CNS stimulants (Ritalin, Adderall, Concerta, etc)
Thread Thread Starter Forum Replies Last Post
Ritalin? Soulspectre Social Anxiety Medication 3 03-14-2009 01:13 AM
Hey, what about ritalin WastedPotential Hyperhidrosis Forum 3 09-28-2008 10:01 AM
Can Stimulants help SA. Fidgey Social Anxiety Forum 1 05-03-2007 08:05 PM
Important: I need your advice. Chrysta Social Anxiety Forum 1 11-08-2006 06:21 AM



Mobile Version
Powered by vBulletin® Version 3.8.10
Copyright ©2000 - 2017, vBulletin Solutions, Inc.
Powered by vBadvanced CMPS v3.2.2
All times are GMT. The time now is 08:30 AM.